Alert archive / Idaho / Red Flag Warnings in 2013

Red Flag Warning 23, NWS Pocatello, ID

August 23, 201320 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 23, 2013, 3:47 AM MDT for 20 counties in Idaho. It took effect at Aug 23, 2013, 12:00 PM MDT. It was in force for 10 hr. 29 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2013, 3:47 AM MDT (09:47 UTC)
In effect from
Aug 23, 2013, 12:00 PM MDT
Expired
Aug 23, 2013, 10:00 PM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Twin Falls County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 42 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 2:07 PM MDTHAIL 0.252 Sse Chubbuck, IDPEA SIZE HAIL
Aug 23, 2:07 PM MDTHAIL 0.25Pocatello, IDPEA SIZE WITH HEAVY RAIN
Aug 23, 2:13 PM MDTHAIL 0.5Chubbuck, IDPEA AND MARBLE SIZE HAIL WITH 3 TENTHS OF AN INCH RAIN IN PAST 30 MIN.
Aug 23, 2:16 PM MDTHAIL 0.25Chubbuck, IDPEA SIZE HAIL WITH HEAVY RAIN
Aug 23, 2:17 PM MDTHAIL 0.25Chubbuck, IDPEA SIZE HAIL WITH 1/2 INCH RAIN FALL IN LAST 20 MIN.
Aug 23, 2:20 PM MDTHAIL 0.25Chubbuck, IDPEA SIZE HAIL WITH HEAVY RAIN AND MINOR STREET FLOODING
Aug 23, 2:20 PM MDTHAIL 0.25Chubbuck, IDPEA SIZE HAIL WITH 1/2 INCH RAIN FALL IN LAST 20 MIN.
Aug 23, 2:21 PM MDTHEAVY RAIN 0Chubbuck, ID.53 INCHES OF RAIN FALL IN LAST 35 MIN.
Aug 23, 2:22 PM MDTHEAVY RAIN 0Chubbuck, IDHEAVY RAIN WITH MINOR FLOODING.
Aug 23, 2:24 PM MDTHEAVY RAIN 0Chubbuck, IDHEAVY RAIN WITH MINOR STREET FLOODING ON EAST CHUBBUCK ROAD NEAR YELLOWSTONE
Aug 23, 2:27 PM MDTFLASH FLOODSe Chubbuck, IDSTREET FLOODING ON EAST CHUBBUCK NEAR YELLOWSTONE.
Aug 23, 2:34 PM MDTFLASH FLOODChubbuck, IDSPOTTER ON EAST CHUBBUCK REPORTS 1.01 INCHES OF RAIN IN LAST 45 MIN.
Aug 23, 2:36 PM MDTHEAVY RAIN 1.1Chubbuck, IDNWS EMPLOYEE REPORTS 1.10 INCHES RAIN FALL IN LAST 45 MIN.
Aug 23, 3:00 PM MDTFLASH FLOODPocatello, IDSPOTTER REPORTS STANDING WATER ALONG HWY 91 IN SOUTH POCATELLO.
Aug 23, 3:10 PM MDTHAIL 0.25Pocatello, IDPEA SIZE HAIL NEAR ISU REPORTED BY TRAINED SPOTTER
Aug 23, 3:21 PM MDTHAIL 0.25Pocatello, IDPEA SIZE HAIL NEAR ISU REPORTED BY TRAINED SPOTTER
Aug 23, 3:30 PM MDTHEAVY RAIN 0.46Pocatello, IDNWS EMPLOYEE REPORTS 0.46 INCHES RAIN FALL IN 9 MIN.
Aug 23, 3:32 PM MDTHEAVY RAIN 0.322 Ne Pocatello, IDTRAINED SPOTTER REPORTS STORM TOTAL SO FAR OF 0.32 INCHES WITH 0.22 FALLING IN LAST 10 MIN.
Aug 23, 3:38 PM MDTHEAVY RAIN 1.35Se Chubbuck, ID1.35 STORM TOTAL SO FAR AND STILL RAINING.
Aug 23, 3:41 PM MDTHEAVY RAIN 0.412 Ne Pocatello, ID0.41 RAIN FALL SO FAR WITH HEAVY RAIN FALL CONTINUING
Aug 23, 3:59 PM MDTHEAVY RAIN 0.522 Ne Pocatello, ID0.52 RAINFALL WITH HEAVY RAIN STILL FALLING.
Aug 23, 4:07 PM MDTHEAVY RAIN 0.132 Ne Pocatello, ID0.13 INCHES RAINFALL IN LAST 8 MIN.
Aug 23, 4:51 PM MDTHAIL 0.252 Sw Chubbuck, IDPEA SIZE HAIL
Aug 23, 5:58 PM MDTHEAVY RAIN 0.992 Ne Pocatello, IDSTORM TOTAL RAIN FALL AMOUNT IS 0.99
Aug 23, 6:19 PM MDTHEAVY RAIN 1.12Pocatello, IDSTORM TOTAL RAIN FALL AMOUNT 1.12
Aug 23, 6:31 PM MDTHEAVY RAIN 2.25Pocatello, IDESTIMATED STORM TOTAL RAIN FALL 2.25
Aug 23, 6:34 PM MDTHEAVY RAIN 2.08Chubbuck, IDSTORM TOTAL RAIN FALL 2.08
Aug 23, 6:42 PM MDTHEAVY RAIN 1.63Pocatello, IDSTORM TOTAL RAIN FALL 1.63
Aug 23, 8:32 PM MDTHEAVY RAIN 2.64Chubbuck, IDSTORM TOTAL RAIN FALL 2.64

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3126 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WWUS85 KPIH 230947
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
347 AM MDT FRI AUG 23 2013

IDZ410-413-427-475-476-232200-
/O.NEW.KPIH.FW.W.0023.130823T1800Z-130824T0400Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
347 AM MDT FRI AUG 23 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES
410...413...427...475 AND 476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 410 UPPER SNAKE RIVER 
  VALLEY/IDAHO FALLS BLM...FIRE ZONE 413 CARIBOU RANGE/CARIBOU 
  NF...FIRE ZONE 427 GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN 
  SAWTOOTH NF...FIRE ZONE 475 EAST SALMON RIVER 
  MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF.

* TIMING: NOON TODAY THROUGH 10 PM.

* THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE
  WARNING AREA. A MIX OF WET AND DRY THUNDERSTORMS ARE ANTICIPATED
  WITH SOME STORMS POSSIBLY PRODUCING LOCALLY HEAVY RAINFALL. 
 
* OUTFLOW WINDS: WINDS GUSTS IN EXCESS OF 40 MPH AT TIMES.

* IMPACTS:THUNDERSTORMS MAY PRODUCE NEW LIGHTNING FIRE 
  STARTS...EVEN WITH STORMS THAT PRODUCE MORE RAINFALL. GUSTY 
  OUTFLOW WINDS WILL PROMOTE RAPID FIRE GROWTH AND SPREAD WITH 
  ANY NEW OR EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
2 follow-up statements
245 
WWUS85 KPIH 232019
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
219 PM MDT FRI AUG 23 2013

IDZ410-413-427-475-476-240400-
/O.CON.KPIH.FW.W.0023.000000T0000Z-130824T0400Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
219 PM MDT FRI AUG 23 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES
410...413...427...475 AND 476...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 410 UPPER SNAKE RIVER 
  VALLEY/IDAHO FALLS BLM...FIRE ZONE 413 CARIBOU RANGE/CARIBOU 
  NF...FIRE ZONE 427 GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN 
  SAWTOOTH NF...FIRE ZONE 475 EAST SALMON RIVER 
  MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF. 

* TIMING: THROUGH 10 PM.

* THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE 
  WARNING AREA. A MIX OF WET AND DRY THUNDERSTORMS ARE 
  ANTICIPATED WITH SOME STORMS POSSIBLY PRODUCING LOCALLY HEAVY 
  RAINFALL. 

* OUTFLOW WINDS: WINDS GUSTS IN EXCESS OF 40 MPH AT TIMES.

* IMPACTS:THUNDERSTORMS MAY PRODUCE NEW LIGHTNING FIRE STARTS...
   EVEN WITH STORMS THAT PRODUCE MORE RAINFALL. GUSTY OUTFLOW 
  WINDS WILL PROMOTE RAPID FIRE GROWTH AND SPREAD WITH ANY NEW 
  OR EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
355 
WWUS85 KPIH 240350
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
950 PM MDT FRI AUG 23 2013

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 410...413...
427...475 AND 476...

IDZ410-413-427-475-476-240500-
/O.EXP.KPIH.FW.W.0023.000000T0000Z-130824T0400Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
950 PM MDT FRI AUG 23 2013

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONES 410...413...
427...475 AND 476...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING. 


$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 23, 3:29 AM MDT, 18 minutes earlier.

Area forecast discussion, Aug 23, 3:29 AM MDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
329 AM MDT FRI AUG 23 2013

.SHORT TERM...TODAY THROUGH SUNDAY. MOISTURE IS STREAMING NORTH AND
EAST ACROSS IDAHO TODAY ONCE AGAIN. THE ORIGINAL LOW THAT WAS OFFSHORE
THE PAST FEW DAYS WILL CONTINUE ITS WEAKENING TREND AND SLIDE
NORTHEAST AWAY FROM THE AREA. THIS IS HELPING TO KEEP SOME
THUNDERSTORM ACTIVITY GOING ACROSS THE CENTRAL MOUNTAINS EARLY
ON...AND WILL DO SO THROUGH MOST OF THE MORNING. AS WE GET TOWARD
THE LATE MORNING AND AFTERNOON OTHER STORMS WILL FIRE ACROSS THE
AREA AS A COUPLE OF WEAK DISTURBANCES MOVE THROUGH. THE BEST
CHANCE STORMS WILL BE EAST OF THE CHALLIS-CAREY-CITY OF ROCKS
LINE. THIS LINES UP WITH A FRONT THAT WILL PUSH EASTWARD...BUT NOT
REALLY ANY FARTHER THAN THAT. STORMS TODAY MAY BE STRONG/LOCALLY
SEVERE WITH WINDS OVER 40MPH AND SMALL HAIL...ALONG LOCALLY HEAVY
RAIN. IF ONE OF THESE HEAVY RAINERS HAPPENS TO FALL OVER A RECENT
BURNED AREA...WE WILL BE LOOKING AT POSSIBLE FLASH FLOODING AND
DEBRIS FLOWS. SINCE THIS WOULD BE LOCALIZED...WE WILL NOT ISSUE A
FLASH FLOOD WATCH FOR ANY LOCATIONS FOR NOW. WE WILL SEE THE FRONT
ACTUALLY PULL BACK TO THE WEST AND REMAIN NEAR OUR WESTERN
FORECAST BORDER OR CLOSER TO BOISE THROUGH THE WEEKEND. WITH
SOUTHERLY FLOW CONTINUING TO BRING MOISTURE INTO EASTERN
IDAHO...THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE AREA. THE MODELS ARE SHOWING SOME DIFFERENCES BETWEEN EACH
OTHER...WITH THE NAM BRINGING STORMS FARTHER WEST ON SUNDAY. FOR
THAT DAY WE WENT WITH SLIGHTLY HIGHER THUNDERSTORM PROBABILITIES
ACROSS THE SOUTH AND EAST WITH A SLIGHT CHANCE TO THE WEST TO AT
LEAST ACCOUNT FOR THE POTENTIAL OF SOMETHING FORMING. WE WILL BE
OCCASIONALLY BREEZY OUTSIDE OF THUNDERSTORM AREAS...WITH SUNDAY
LOOKING QUITE BREEZY WITH STRONGER SOUTHERLY WINDS AT THE SURFACE.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. THE MODELS ARE
SHOWING SOUTHWEST FLOW OVER THE WEST...BUT STRUGGLE WITH WHERE TO
PLACE THE BIG MONSOON SURGE AND A STRONG DRY SLOT JUST TO THE WEST
OF THAT. THIS WILL MAKE A HUGE DIFFERENCE ON WHO MIGHT SEE SOME
HEAVY RAINFALL AS THE MONSOON SURGE GETS AN EXTRA BOOST FROM
ONE...POSSIBLY TWO TROPICAL SYSTEMS IN THE EASTERN PACIFIC. WHERE
THE DRY SLOT EXISTS...THIS WILL PRESENT THE POTENTIAL FOR CONSTANT
BREEZY CONDITIONS AND VERY DRY AIR WHICH IS CERTAINLY NOT GOOD FOR
FIRE WEATHER CONCERNS. THE LATEST GFS AND THE ECMWF ARE SHOWING
THIS MOISTURE SURGE MOVING THROUGH UTAH AND INTO EASTERN IDAHO
DURING THE EARLY PART OF THE WEEK. BEYOND THAT...THEY BOTH TRY TO
BRING THE DRY SLOT INTO IDAHO AND DEPICT FROM THE CENTRAL
MOUNTAINS AND WEST FROM THERE. THIS WOULD KEEP SOME MOISTURE AND
STORM POTENTIAL OVER EASTERN AREAS. LIKE WE SAID BEFORE...THIS HAS
BEEN CHANGING QUITE A BIT. HOWEVER...THE OVERALL PICTURE IS STILL SAYING
WHEREVER THE MONSOON SURGE ENDS UP THOSE FOLKS WILL MAY GET PLENTY
OF RAIN AND POSSIBLY TOO MUCH AND TO THE WEST OF THAT IT WILL BE
VERY DRY AND BREEZY. STAY TUNED AS THIS MAY A PATTERN THAT STAYS
WITH US INTO THE LABOR DAY WEEKEND AND COULD IMPACT JUST ABOUT
EVERYONE'S PLANS.  KEYES

&&

.AVIATION...UNSETTLED WEATHER CONTINUES TODAY WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ONCE AGAIN. CURRENTLY
HAVE VCTS AT MOST SITES AND ANTICIPATE GUSTY WINDS NEAR
THUNDERSTORMS. REDUCED VISIBILITIES DUE TO SMOKE ARE POSSIBLE AT
KSUN EARLY THIS MORNING WITH CONDITIONS NEAR MVFR MINIMUMS. EP/DV

&&

.FIRE WEATHER...SOLATED SHOWERS AND THUNDERSTORMS EXPECTED THIS
MORNING WITH COVERAGE INCREASING TO SCATTERED THIS AFTERNOON. RED
FLAG WARNING HAS BEEN ISSUED FOR ZONES 475 476 410 413 AND 427 FOR
NOON TO 10 PM IN ANTICIPATION OF THUNDERSTORMS AND GUSTY OUTFLOW
WINDS. AFTERNOON CONVECTION IS POSSIBLE THROUGH THE
WEEKEND...ESPECIALLY AT HIGHER ELEVATIONS. EXPECT GUSTY WINDS AWAY
FROM THUNDERSTORMS TODAY AND SATURDAY OF 20 MPH IN THE LOWER
ELEVATIONS AND 30 MPH AT RIDGETOPS. UNSETTLED WEATHER EXPECTED TO
CONTINUE WELL INTO NEXT WEEK AS MONSOON MOISTURE STICKS AROUND.
MODELS CURRENTLY HAVING UNCERTAINTY RUN TO RUN SO EXACT IMPACTS AND
TIMING ARE UNCLEAR AT THIS POINT. EP/DV

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 10 PM MDT THIS EVENING
IDZ410-413-427-475-476.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:33 PM MDTSpecial Weather StatementPIHClark, Jefferson, Madison57 min
Aug 23, 2:16 PM MDTSpecial Weather StatementPIHBingham59 min
Aug 23, 2:30 PM MDTFlash Flood WarningPIHBannock, Bingham3 hr
Aug 23, 2:58 PM MDTSpecial Weather StatementPIHCassia47 min
Aug 23, 4:39 PM MDTFlash Flood WarningPIHBannock, Power3 hr

Nearby

Red Flag Warnings in Idaho, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.